Kentucky, 2003

Tornadoes and Damaging Winds in Kentucky, May 11, 2003

May 11, 2003 · NWS LMK · 33 events in 21 counties and zones

28 thunderstorm wind, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
17
Property damage
$16 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 10, 8:00 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 10, 8:00 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT SAT MAY 10 2003

UPDATED ZONES TO REFLECT RELATIVE LATE EXPECTED ARRIVAL OF
STRONG/SEVERE LINE OF STORMS.

MUCH OF OUR FORECAST AREA (FA) SC INDIANA, NC KY AND EC KY REMAINS
IN A HIGH RISK OF SEVERE. SC AND SE SECTIONS IN A MODERATE RISK.

STRONG STORMS HAVE MOVED EAST OF CWA EARLIER THIS EVENING. LATEST
SPC MESOANALYSIS HAS CONSIDERABLE CONVECTIVE INHIBITION OVER CENTRAL
KENTUCKY IN THE WAKE OF THE STORM COMPLEX THAT MOVED OVER EXTREME
NORTHERN KENTUCKY EARLIER THIS AFTERNOON. ATTM INDIVIDUAL
SUPERCELLS/ BOW SEGMENTS HAVE MOVED INTO EXTREME SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. AS LOW LEVEL WINDS INCREASE AND VEER
OVERNIGHT...BELIEVE INDIVIDUAL CELLS WILL FORM BROKEN LINES. MAIN
THREAT WILL REMAIN STRAIGHT LINE DAMAGING WINDS...HOWEVER BRIEF
TORNADOS POSSIBLE AT NORTHERN EDGE OF INDIVIDUAL BOW SEGMENTS.

LINES OF STORMS OR SQUALL LINE EXPECTED TO MOVE INTO SOUTHWEST
INDIANA AROUND MIDNIGHT AND RAPIDLY MOVE SOUTHEAST ACROSS CWA BY
MORNING HOURS. WITH STRONG COLD AIR ADVECTION BEHIND FRONT...EXPECT
BREEZY WEST WINDS SUNDAY.

.LMK...NONE.
DENMAN
Hazardous weather outlook, May 10, 9:30 PM EST, 4 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
May 11, 1:35 AM EST
Where
Ohio County, Buford
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
37.567, -86.983

Two trees were blown on to houses. One tree was blown on to a car. Numerous other trees were downed in the area. Signs were bent on Buford Road.

Thunderstorm Wind, Ohio

When
May 11, 1:35 AM EST
Where
Ohio County, Centertown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -87.000

Trees were downed.

Thunderstorm Wind, Breckinridge

When
May 11, 2:02 AM EST
Where
Breckinridge County, Mc Daniels
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -86.433

Several roofs were blown off homes. Numerous trees were downed.

Thunderstorm Wind, Grayson

When
May 11, 2:02 AM EST
Where
Grayson County, Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.300

A tree was downed on Sunbeam Road. Other trees were downed in the Walnut Hill Cemetery and on Broadway.

Thunderstorm Wind, Grayson

When
May 11, 2:33 AM EST
Where
Grayson County, Leitchfield
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
37.483, -86.300

Thunderstorm Wind, Henry

When
May 11, 2:35 AM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -85.167

Trees were downed.

Thunderstorm Wind, Henry

When
May 11, 2:35 AM EST
Where
Henry County, Pendleton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -85.300

Trees were downed.

Thunderstorm Wind, Logan

When
May 11, 2:45 AM EST
Where
Logan County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Trees were downed.

Thunderstorm Wind, Henry

When
May 11, 2:57 AM EST
Where
Henry County, Campbellsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -85.200

Trees were downed.

Tornado, Hardin

When
May 11, 3:10 AM EST to 3:19 AM EST
Where
Hardin County, 4 mi SW of Rineyville
Rating
F2
Path length
6.5 mi
Path width
120 yd
Injuries
5 direct, 0 indirect
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -86.017

The tornado formed southwest of Rineyville near Highway 1375. It then skipped across the countryside and reached the town of Rineyville. The tornado then moved about 3 miles northeast of Rineyville and dissipated. It did not appear to be on the ground for the entire duration. Embedded in the tornado path was significant straight line wind damage. An estimated 40 homes were damaged or destroyed. Many of the heavily damaged structures were mobile homes.

Thunderstorm Wind, Hardin

When
May 11, 3:15 AM EST
Where
Hardin County, Rineyville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -85.967

Trees and power lines were downed on Rineyville School Road.

Thunderstorm Wind, Nelson

When
May 11, 3:30 AM EST
Where
Nelson County, Bardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Trees were blown down on to power lines.

Thunderstorm Wind, Larue

When
May 11, 3:30 AM EST
Where
Larue County, Lyons
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.683, -85.617

Trees were downed.

Thunderstorm Wind, Hart

When
May 11, 3:30 AM EST
Where
Hart County, Horse Cave
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -85.917

Trees and power lines were downed.

Thunderstorm Wind, Hart

When
May 11, 3:30 AM EST
Where
Hart County, Munfordville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.900

Trees and power lines were downed.

Thunderstorm Wind, Hart

When
May 11, 3:40 AM EST
Where
Hart County, Horse Cave
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -85.917

Trees were downed.

Thunderstorm Wind, Hart

When
May 11, 3:40 AM EST
Where
Hart County, Priceville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -85.983

Trees were downed.

Thunderstorm Wind, Edmonson

When
May 11, 3:45 AM EST
Where
Edmonson County, Chalybeate
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -86.233

Trees were downed.

Tornado, Hart

When
May 11, 3:59 AM EST to 4:02 AM EST
Where
Hart County, 1 mi WSW of Munfordville
Rating
F1
Path length
2 mi
Path width
50 yd
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
37.283, -85.917

Evidence of two brief tornado touchdowns was found embedded in a widespread area of straight line wind damage. The first tornado touchdown was in the Rowlette Street area, and the second was just outside Munfordville on Highway 357. The wind damage event then continued northeast out of town toward Glen Lily. Buildings in a three square block area in downtown Munfordville were damaged, including the Munfordville court house.

Thunderstorm Wind, Washington

When
May 11, 4:10 AM EST
Where
Washington County, Mackville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.733, -85.067

Thunderstorm wind destroyed a barn, ripped shingles off a house, and did unspecified damage to a car.

Thunderstorm Wind, Green

When
May 11, 4:30 AM EST
Where
Green County, Greensburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.500

Trees were downed.

Tornado, Mercer

When
May 11, 4:30 AM EST to 4:40 AM EST
Where
Mercer County, 2 mi SSE of Bohon
Rating
F2
Path length
7 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Injuries
8 direct, 0 indirect
Property damage
$15 million
Reported by
EMERGENCY MANAGER
Coordinates
37.800, -84.900

The tornado formed northwest of Harrodsburg as an F1 tornado. It moved east northeast and strengthened to an F2 as it moved to near Bohon Road. Between Bohon Road and US 127, high F1 to low F2 damage was observed. The tornado lifted east of highway 127 with no additional damage. A 29 year old female drowned when her mobile home on Bohon Road was blown about one hundred yards toward the Salt River. Forty homes in the area were damaged, and of these, 12 were destroyed.

Thunderstorm Wind, Taylor

When
May 11, 4:34 AM EST
Where
Taylor County, 5 mi N of Campbellsville
Measured
70 kt (81 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -85.350

Occupants of a mobile home were injured when it was turned over by thunderstorm winds.

Thunderstorm Wind, Marion

When
May 11, 4:35 AM EST
Where
Marion County, 2 mi W of Phillipsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -85.300

Trees were downed and an outbuilding was destroyed.

Thunderstorm Wind, Taylor

When
May 11, 4:35 AM EST
Where
Taylor County, Hobson
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -85.367

Roofs were blown off three buildings.

Thunderstorm Wind, Clinton

When
May 11, 4:45 AM EST
Where
Clinton County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -85.133

Trees were downed.

Thunderstorm Wind, Casey

When
May 11, 5:05 AM EST
Where
Casey County, Clementsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.100

Trees were downed.

Thunderstorm Wind, Fayette

When
May 11, 5:15 AM EST
Where
Fayette County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -84.500

Trees were downed.

Thunderstorm Wind, Lincoln

When
May 11, 5:30 AM EST
Where
Lincoln County, Moreland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -84.817

Trees were downed.

Thunderstorm Wind, Garrard

When
May 11, 5:50 AM EST
Where
Garrard County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -84.533

Trees and power lines were downed.

Thunderstorm Wind, Madison

When
May 11, 5:55 AM EST
Where
Madison County, Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Trees were downed. Some were blocking roads.

Tornado, Garrard

When
May 11, 5:55 AM EST to 5:56 AM EST
Where
Garrard County, 2 mi NW of Paint Lick
Rating
F1
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.633, -84.433

Numerous trees were down on the Garrard County side of the Garrard-Madison county line. The debris pattern indicated a tornado touchdown.

Tornado, Madison

When
May 11, 5:56 AM EST to 5:57 AM EST
Where
Madison County, 3 mi WSW of Happy Lndg
Rating
F1
Path length
0.5 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.633, -84.433

A barn was destroyed. Two homes, two greenhouses, and a garage were damaged. The debris pattern indicated a brief tornado touchdown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Mercer2003-05-1129FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356711, 5356776, 5355099, 5356777, 5356778, 5356779, 5356780, 5356792, 5356781, 5356793, 5356782, 5355100, 5355104, 5356783, 5356784, 5356785, 5356786, 5356787, 5357138, 5357140, 5355101, 5357139, 5356788, 5355105, 5356789, 5355102, 5355103, 5355106, 5355107, 5356790, 5356791, 5357141, 5357142.